×

zbMATH — the first resource for mathematics

Nerve impulse propagation in a branching nerve system: a simple model. (English) Zbl 1194.37181
Summary: Local spatial changes of nerve axon geometry such as diameter increase and branching, may cause that action potential waves approaching a region of geometric change fail to propagate beyond it. In this paper, this effect will be examined for a special kind of nonuniformity, within the framework of a simple model: an initial value problem for a single nonlinear diffusion equation on an unbounded domain.

MSC:
37N25 Dynamical systems in biology
92B20 Neural networks for/in biological studies, artificial life and related topics
Software:
M3RK
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Aronson, D.G.; Weinberger, H.F., Nonlinear diffusion in population genetics, combustion and nerve pulse propagation, (), 5-49 · Zbl 0325.35050
[2] Aronson, D.G.; Weinberger, H.F., Multidimensional nonlinear diffusion arising in population genetics, Advan. math., 30, 33-76, (1978) · Zbl 0407.92014
[3] Fife, P.C.; McLeod, J.B., The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. rat. mech. anal., 65, 333-361, (1977) · Zbl 0361.35035
[4] Fife, P.C.; Peletier, L.A., Nonlinear diffusion in population genetics, Arch. rat. mech. anal., 64, 93-109, (1977) · Zbl 0361.92020
[5] Fife, P.C.; Peletier, L.A., Clines induced by variable migration, (), New York · Zbl 0437.92019
[6] Goldstein, S.S.; Rall, W., Changes of action potential shape and velocity for changing core conductor geometry, Biophys. J., 14, 731-757, (1974)
[7] Hadeler, K.P.; Rothe, F., Travelling fronts in nonlinear diffusion equations, J. math. biol., 2, 251-263, (1975) · Zbl 0343.92009
[8] Hastings, S.P., The existence of homoclinic and periodic orbits for the Fitzhugh-Nagumo equations, Quarterly J. math., 27, 2, 123-134, (1976) · Zbl 0322.92008
[9] Kryzaňski, M., Certaines inégalités relatives aux solutions de l’equation parabolique lineaire normale, Bull. acad. polon. sci., ser. sci. math. astrom. phys., Vol. VII, No. 3, (1959) · Zbl 0085.08402
[10] Nagylaki, T., Clines with variable migration, Genetics, 83, 867-886, (1976)
[11] Pauwelussen, J.P., Nerve impulse propagation in a branching nerve system: a simple model, Mathematical centre report TW 203/80, (1980), Amsterdam · Zbl 0429.92012
[12] J.P. Pauwelussen, One way traffic of pulses in a neuron, J. Math. Biology, Submitted. · Zbl 0497.92007
[13] Protter, M.H.; Weinberger, H.F., Maximum principles in differential equations, (1967), Prentice Hall Englewood Cliffs, New Jersey · Zbl 0153.13602
[14] Reed, M.; Simon, B., Analysis of operators, (1978), Academic Press New York, San Francisco, London, part IV
[15] Rinzel, J., Repetitive nerve impulse propagation: numerical results and methods, () · Zbl 0363.35020
[16] Titchmarsh, E.C., Eigenfunction expansions part I, (1962), Oxford Univ. Press London · Zbl 0099.05201
[17] Titchmarsh, E.C., Eigenfunction expansions, part II, (1958), Oxford Univ. Press London · Zbl 0097.27601
[18] E.J.M. Veling, Traveling waves in an initial-boundary value problem, Proc. Roy. Soc. Edinburgh, to appear. · Zbl 0422.35046
[19] Verwer, J.G., An implementation of a class of stabilized, explicit methods for the time integration of parabolic equations, ACM trans. math. software, 6, 2, 188-205, (1980) · Zbl 0431.65069
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.